10212017Headline:

Bangor & Augusta, Maine

HomeMaineBangor & Augusta

Email Alison McKellar Alison McKellar on LinkedIn Alison McKellar on Twitter Alison McKellar on Facebook
Alison McKellar
Alison McKellar
Contributor •

Medication mixups: are hospitals harming Maine kids?

Comments Off

A recent study published by the American Academy of Pediatrics says that one out of every fifteen hospitalized kids is injured by drug mix ups, accidental overdoses and bad reactions. This translates to roughly 540,000 kids a year; significantly higher than previous estimates. The study used a new method of detection which involved 15 triggers such as rashes, nausea, and the administration of vitamin K, to flag and investigate potential errors. 960 cases of children treated in hospitals throughout the country were randomly selected for a review of their medical charts using the 15 trigger method.

 

The issue was launched into the public eye after the newborn
twins of actor Dennis Quaid nearly died from an
accidental overdose of the blood thinner, heparin. When the twins began
bleeding out their nose, they were administered vitamin K, which later triggered
an investigation revealing that more than 1000 times the prescribed dose of
heparin had been given. Although the babies are both doing fine now, they were
frighteningly close to becoming two more in the list of tens of thousands
who die every year from preventable medical errors. The
Quaids have since filed a lawsuit against Baxter
Healthcare
and started a foundation
whose mission is to eliminate the impact of human error on patient care.

So what does this mean for your kids? It means that the
hospitals’ own methods of accident detection, which include self
monitoring
and voluntary reporting, are not working.

Dr. Charles Homer of the National Initiative for Children’s
Healthcare Quality, told
the Associated Press
that “these data and the Dennis Quaid
episode are telling us that … these kinds of errors and experiencing harm as a
result of your health care is much more common than people believe. It’s very
concerning.”

So, if your child suffers complications from an overdose,
hospital error, or medical mix-up, don’t expect to hear about it from the
hospital. The study found that by relying solely on the hospital staffers to
report the incidents, only about four percent of the problems are detected.

What should you do? The
Quaids told the AP
, “every time a caregiver comes
into the room, I would check and ask what they’re giving them and why.”